

COP 26 Product Efficiency Call to Action

Doubling the efficiency of products sold globally

Why not Harmonise? 21st July 2021 14:00 – 17:00 [CEST] Roundtable discussion session focussed on Lighting and Cooling <u>Event Link here</u>

Context

Power generation is the largest individual source of global greenhouse gas emissions, accounting for 41% of existing energy-related CO₂ emissions. **Power demand** will continue to grow rapidly and will rise by **60% globally by 2040** based on today's policy ambitions. Energy efficiency is arguably the **single most important lever** in reducing emissions to meet our Paris goals accounting for approximately half of all emissions abatement to 2030 in the IEA's Sustainable Development Scenario.

Over the next 30 years, the cumulative energy use of **industrial electric motors**, **lighting and cooling (air conditioning and refrigeration)** is set to grow substantially. These products already account for over 40% of current global electricity consumption. The policy tools that can curb this growth cost effectively namely; minimum energy performance standards, energy consumption labels, and incentives are well proven but governments need to be more ambitious and accelerate the implementation this package of policies to achieve their climate goals.

The UK and IEA are working closely with the Super-Efficient Equipment and Appliance Deployment (SEAD) Initiative leadership team – India, Sweden and the European Commission in addition to the UK – and SEAD members to strengthen the initiative in order to coordinate international action on product energy efficiency more effectively. In particular this workshop will focus on the delivery of the UK's COP26 Product Efficiency Call to Action.

This Call to Action aims to double the efficiency of key products sold globally by 2030, initially focusing on four key high energy consuming products (air conditioners, refrigerators, motors and lighting).

In East Africa, the aim is to build on, and coordinate with, the work of EELA and U4E in lighting and cooling. The ambition is to drive economic growth through sharing lived experiences and best practice for locking-in the most efficient appliances into every national energy system.











Objectives

- Increase knowledge and awareness of SEAD and the CoP26 Call to action in the region.
- 2. Discuss the Ladder framework with key regional stakeholders working on product policy.
- Garner feedback on the Ladder framework in terms of the levels and how they relate to MEPS labels and incentives either in place in the region or being planned.
- 4. Seek to understand and address barriers to regional harmonisation
- 5. Aim to influence NDCs and long-term climate and emissions reduction strategies.

Attendees

- Key target officials and technical experts in particular those from: Rwanda, Ethiopia, Kenya, Tanzania and Uganda.
- National, regional and international organisations and consultants supporting the development and implementation of product policy in the region.
- As discussed, please do feel free to broaden the invite to other nations in case there is interest.

Agenda [CEST]

14:00 – 14:05	Welcoming remarks.
(5 mins)	Ed Webber: Deputy Director for International Climate Action, BEIS UK
14:05 – 14:15	Keynote address.
(10 mins)	An overview of the EACREEE work, to describe opportunities for energy efficiency
	and barriers in the region, and discussion of why we should harmonise.
	Prof. Mackay Okure, East African Centre of Excellence for Renewable Energy and
	Efficiency (EACREEE).
14:15 – 14:30	Introduction to SEAD and the Product Efficiency Ladder Approach for lighting
(15 mins)	and cooling.
	Dr Kevin Lane, International Energy Agency (IEA)
14:30 – 14:45	Introduction of the Efficient Lighting and Appliance (EELA) project.
(15 mins)	Ms Karin Reiss, Programme Coordinator, UNIDO
14:45 – 15:30	Harmonisation in residential lighting.
(45 mins)	
	In this section there will be a discussion around the process of harmonisation of
	standards for residential lighting products, with reference to testing standards and
	performance requirements (ladder).
	Dr Peter Bennich, Swedish Energy Agency (moderator)









	Audience questions and comments encouraged for each stage.
	Participants and discussion points:
	1. What is the harmonisiation process in the region?
	 Mr Denis Ariho: Overview of legislative adoption process for lighting Ms Stella Apolot (EAC standards committee)
	Mr James Wakaba (CLASP): Domestication of regional regulations
	2. What are the testing and technical levels for lighting?
	• Mr Michael Scholand (CLASP): Testing and technical levels for lighting
	3. How can different tiers be used for other policy (e.g. HEPS)
	Ms Evita Moawad (UNIDO): What are the opportunities beyond MEPS for
	lighting? HEPS and ambition levels for green procurement
	4. Wider opportunities for harmonisation and collaboration.
	• Yohane Mukabe (COMESA): Harmonisation programme, is it aligned with
	EELA work? How to avoid duplication, opportunities for collaboration, and
	opportunities for harmonisation at the continental level.
15:30 – 15:40	Break
(10 mins)	
15:40 – 16:25	Harmonisation for residential cooling (AC and refrigeration).
(45 mins)	
	In this section there will be a discussion around the process of harmonisation of
	standards for cooling products (AC and refrigerators), with reference to testing
	standards and performance requirements (ladder).
	Dr Kevin Lane, IEA (moderator)
	Audience questions and comments encouraged for each stage.
	Participants and discussion points:









	1. What is the harmonisiation process for cooling products?
	• Mr Readlay Makaliki (SACREEE): introduction/overview of process of regional harmonisation for SADC, to highlight the procedural differences between lighting and cooling.
	2. What are the main development activities for cooling standards?
	• Mr Patrick Blake (U4E). Regional standards and further details for EAC and SADC.
	3. What are potential testing/performance levels for EAC and SADC?
	• Dr Nihar Shah (LBL) and Dr Won Young Park: (LBL): To discuss the latest testing standards and performance standards for residential cooling.
	4. How can different ladder tiers be used for other policies (e.g. HEPS)?
	 Dr Morris Kayitare (United Nations Environment Programme): To discuss the work of U4E, as well as HEPS and on wage financing and the RCOOL project.
16:25 – 16:45	Does harmonisation make compliance easier?
(20 mins)	Dr Peter Bennich and Dr Kevin Lane to moderate.
	In this section there will be a discussion around the process of developing compliance frameworks for lighting and cooling products, with a case study describing the Ghanaian experience for cooling.
	 Ms Lina Kelpsaite (CLASP): benefits of regional compliance frameworks. Mr Hubert Zan (Energy Commission of Ghana): Monitoring, Verification and Enforcement (MVE) of cooling appliances, the benefits of Harmonisation Audience questions











16:45 – 16:55	Wrap up discussion and final comments.
(10 mins)	
, ,	Dr Peter Bennich, Swedish Energy Agency
	Ms Karin Reiss, Programme Coordinator, UNIDO
	Dr Kevin Lane, IEA
16:55 – 17:00	Event Close
(5 mins)	Chair: Nicholas Jeffrey, BEIS UK





